Minnesota, 2001

Heavy Rain in Minnesota, May 20, 2001

May 20, 2001 · NWS FSD · 1 event in 1 county or zone

Heavy rainfall, with a report of about 8 inches near Reading, caused flooding of lowlands including roads. Part of Interstate 90 from Adrian to Rushmore was closed for two and a half hours.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Heavy rainfall, with a report of about 8 inches near Reading, caused flooding of lowlands including roads. Part of Interstate 90 from Adrian to Rushmore was closed for two and a half hours. Several basements were flooded. No damage estimates were available.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 20, 2:25 PM CST, 35 minutes earlier.

Area forecast discussion, May 20, 2:25 PM CST, 35 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
325 PM CDT SUN MAY 20 2001

SCT TO NMRS SHWRS AND TSTMS SHUD DCRS FROM THE W THIS EVE AND SKIES
SHUD BCM PTCLDY. MODELS IN PARTICULAR ETA/MESOETA HAVE BEEN HANDLNG
IT PRETTY WELL AND EXPCT A BRK TNGT AS COOL AIR SPRDS IN. INCRG LO
LVL MOISTR THE SHUD ARRIVE MON AND WITH COLD UNSTBL AIR OVER AREA
WILL KEEP CHC SHWRS. BREEZT TNGT THEN WNDY MON...A CLOSE CALL ON
ISSUING WND ADVSY FOR MON AND DECIDED TO LEAVE OUT FOR NOW. ETA IN
GNRL PREFRD OVER OTHR MODELS. AVN SEEMS TO STILL OVERDO UPR LOW
FORMATION BUT DIFRNCE NOT GREAT. IN ANY EVENT A CHILLY WNDY DAY MON
AND PSBLY TUE AS WELL...NOT AS MUCH WND PRBLY TUE...BUT STILL THREAT
OF SHWRS. FWC TEMPS A LTL WRM BUT BETTER THAN TOO COLD FAN...THO
DURNG THE COMNG WEEK THERE CUD BE A NEED TO PUT OUR FROST/FREEZE
ADVSYS IN PLACES. WILL GO WITH DRY EXTNDED XCP CHC SHWRS ERN PART OF
AREA WED. COOL THEN A MDT WARMUP AS PER EXTNDED GUIDNCE. WK THREAT
OF SHWRS STILL GIVEN BY EXNDED GUIDNCE FOR WEEKEND DOESNT LOOK
RIGHT...SHUD BE DRY.

.FSD...NONE
WILLIAMS

In the hours before

Special weather statement, May 20, 10:05 AM CST, 4 hours 55 minutes before
SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1105 AM CDT SUN MAY 20 2001

*** THIS SIGNIFICANT WEATHER OUTLOOK FROM THE NATIONAL WEATHER SERVICE
PERTAINS ONLY TO CONDITIONS ASSOCIATED WITH THUNDERSTORMS. ***

.SYNOPSIS...
A STRONG COLD FRONT WILL SLIDE SOUTHEAST FROM CENTRAL SOUTH
DAKOTA...INTO EASTERN SOUTH DAKOTA THIS AFTERNOON...AND MINNESOTA AND
IOWA BY EVENING. THERE ALSO REMAINS A SECONDARY FRONT FROM NEBRASKA
INTO EASTERN MINNESOTA.  THESE FRONT WILL ALLOW FOR MOST OF SOUTH
CENTRAL AND SOUTHEAST SOUTH DAKOTA...SOUTHWEST MINNESOTA...NORTHWEST
IOWA...AND EXTREME NORTHEAST NEBRASKA TO RECEIVE RAIN AND
THUNDERSTORMS THIS AFTERNOON.

LOW CLOUDS AND RAIN COOLED AIR WILL SHOULD PREVENT SEVERE WEATHER
FROM DEVELOPING IN THE AREA.  HOWEVER... AN AREA ROUGHLY FROM YANKTON
SOUTH DAKOTA...THROUGH SIOUX FALLS...TO MARSHALL MINNESOTA MAY STILL
SEE A FEW STRONG THUNDERSTORMS DEVELOP. THESE THUNDERSTORMS WOULD BE CAPABLE
OF PRODUCING SMALL HAIL.

THE SHOWERS AND THUNDERSTORMS WILL END FROM WEST TO EAST THIS LATE
AFTERNOON AND EARLY EVENING.

SDZ070-071-MNZ089-090-IAZ002-003-012>014-020>022-031-032-NEZ013-014-210300-
NOBLES-JACKSON-OSCEOLA-DICKINSON-CLAY-UNION-SIOUX-OBRIEN-CLAY-PLYMOUTH-
CHEROKEE-BUENA VISTA-DIXON-DAKOTA-WOODBURY-IDA-
INCLUDING THE CITIES OF...WORTHINGTON...SPIRIT LAKE...SIOUX CENTER...
SPENCER...LE MARS...STORM LAKE...SIOUX CITY...
1105 AM CDT SUN MAY 20 2001

* FORECAST THROUGH 1000 PM:
  PERIODS OF RAIN WITH AN OCCASIONAL THUNDERSTORM CAN BE EXPECTED
  THROUGH THE AFTERNOON. THE CHANCE FOR RAIN IS EXPECTED TO END DURING
  THE EVENING HOURS.

* SIGNIFICANT WEATHER:
  HEAVY RAIN.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS NOT ANTICIPATED.

SDZ040-055-056-061-062-065>069-MNZ071-072-080-081-097-098-IAZ001-202300-
BROOKINGS-LINCOLN-LYON-LAKE-MOODY-PIPESTONE-MURRAY-COTTONWOOD-MCCOOK-
MINNEHAHA-ROCK-HUTCHINSON-TURNER-LINCOLN-LYON-BON HOMME-YANKTON-

INCLUDING THE CITIES OF...BROOKINGS...PIPESTONE...SLAYTON...SIOUX FALLS...
LUVERNE...ROCK RAPIDS...YANKTON...
1105 AM CDT SUN MAY 20 2001

* FORECAST THROUGH 600 PM:
  SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE
  AFTERNOON HOURS...MAINLY AFTER 2 PM. A FEW OF THE THUNDERSTORMS WILL
  BE CAPABLE OF PRODUCING SMALL HAIL. THE CHANCE FOR RAIN IS EXPECTED
  TO END DURING THE EVENING HOURS.

* SIGNIFICANT WEATHER:
  SMALL HAIL...PEA TO MARBLE SIZE.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS NOT ANTICIPATED.

SDZ038-039-052>054-059-060-202300-
BEADLE-KINGSBURY-JERAULD-SANBORN-MINER-DAVISON-HANSON-
INCLUDING THE CITIES OF...HURON...MITCHELL...
1105 AM CDT SUN MAY 20 2001

* FORECAST THROUGH 600 PM:
  OCCASIONAL SHOWERS AND THUNDERSTORMS CAN BE EXPECTED THIS AFTERNOON.
  THE RAIN IS EXPECTED TO END BY EVENING.

* SIGNIFICANT WEATHER:
  NONE.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS NOT ANTICIPATED.

SDZ050-057-058-063-064-202300-
BRULE-AURORA-GREGORY-CHARLES MIX-DOUGLAS-
INCLUDING THE CITIES OF...CHAMBERLAIN...
1105 AM CDT SUN MAY 20 2001

* FORECAST THROUGH 600 PM:
  SCATTERED SHOWERIS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
  AFTERNOON. THE RAIN WILL END BY EVENING.

* SIGNIFICANT WEATHER:
  NONE.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Nobles

When
May 20, 3:00 PM CST to 6:30 PM CST
Where
Nobles County, Countywide
Reported by
NEWSPAPER
Coordinates
43.674, -95.753 (the zone’s center; the record gives no point)

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2001Every state in 2001This day in weather historyWarnings in Minnesota, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5243632.